Virginia, 2020

Damaging Winds in Virginia, July 24, 2020

July 24, 2020 · NWS MRX · 2 events in 2 counties and zones

A weak frontal boundary, low level instability and abundant low level moisture produced scattered severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak frontal boundary, low level instability and abundant low level moisture produced scattered severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 24, 2:17 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 24, 2:17 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
317 PM EDT Fri Jul 24 2020

.SHORT TERM (Tonight and Saturday)...
Convection will decrease in coverage after loss of daytime heating
and the associated stabilizing of the atmosphere. Expect clearing
conditions overnight with fog near areas that received rainfall.

Upper ridging remains anchored across the middle of the nation
with a 594-595dam upper 500mb ridge centered across Kansas and
Missouri producing weak northerly flow across the region. Low
level SE flow between a ridge across the Mid- Atlantic and
Tropical Storm Hanna near south Texas. This will continue to
produce an area of weak 850mb-700mb convergence across southern
and central portions of the forecast area. Synoptic forcing is
very weak on Saturday allowing mesoscale factors to be the primary
contributors to convective development and organization. With
daytime heating, instability will be on the increase with NAM
soundings showing MLCAPE between 1500 to 2500 J/Kg by early
afternoon. With differential heating along the higher terrain,
thunderstorm initiation is expected by midday. Pulse convection
will be the primary mode with deep layer shear less than 10 kt. In
addition, DCAPE values will be higher on Saturday which may
enhance the risk of isolated microbursts with descending
thunderstorm cores. HREF guidance shows low-level moisture will
remain high with PW values across the southern half of the
forecast area between 1.8 to 2.0 inches contributing to locally
heavy rainfall and isolated flooding. Convective coverage will
follow a diurnal curve with a decrease in activity during the late
evening and early overnight hours.

JB

.LONG TERM (Saturday night through Friday night)...
Through the weekend, an elongated ridge of high pressure aloft
will stretch from the southern plains east through the mid
Atlantic. A northern stream shortwave will move through southern
Canada and the northern plains. Typical summertime weather will
result with afternoon scattered showers and thunderstorms
expected. Temperatures near to slightly above normal can be
expected Saturday night and Sunday. On Monday, the northern stream
shortwave drops out of southern Canada and into the Great Lakes
with an attendant cold front moving through the Ohio valley. Lower
heights and southerly low level flow will enhance precipitation
chances Monday and Monday night before the cold front approaches
on Tuesday. Increased cloud cover and precipitation should keep
temperatures slightly cooler on Monday.

Frontal passage occurs on Tuesday and Tuesday night. Upper
disturbance ejects northeast allowing the cold front to weaken as it
moves through the region. Coverage of showers and thunderstorms
should pick up on Tuesday with this period likely having the highest
PoPs. Start to see model diverge regarding the strength of the ridge
across the southeast. The ECMWF seems to break the ridge down more
with a more amplified pattern while the GFS keeps the ridge,
although still weak. However, guidance does agree that northwest
flow will setup across the Tennessee valley toward the end of the
period with continued chances of showers and thunderstorms and near
normal temperatures.

Diegan

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered showers and thunderstorms are expected this afternoon
with the highest coverage forecast to be near TYS and CHA. This
will result in tempo MVFR, and potential brief IFR, conditions.
Convection will decrease after sunset with drier conditions
overnight. With some clearing, expect patchy fog to develop.
Highest confidence in MVFR or lower vis is at TRI where guidance
is in good agreement with MVFR or IFR fog development late
tonight and early Saturday morning.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  92  72  91  73 /  30  40  20  50  20
Knoxville McGhee Tyson Airport, TN  71  90  71  91  72 /  20  30  20  50  20
Oak Ridge, TN                       71  90  70  91  71 /  20  40  20  50  20
Tri Cities Airport, TN              67  89  67  89  68 /  30  30  20  50  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 24, 2:19 PM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
319 PM EDT Fri Jul 24 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
319 PM EDT Fri Jul 24 2020 /219 PM CDT Fri Jul 24 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected this afternoon
and early evening with a few strong to marginally severe storms
possible. Isolated damaging wind gusts and brief heavy rainfall
are the main concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of severe weather or flooding are encouraged.
Please relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

In the hours before

Local storm report, Jul 24, 4:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 S PAULETTE            36.16N 83.90W
07/24/2020                   KNOX               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

DH
Local storm report, Jul 24, 4:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     4 SSE HOWARD QUARTER    36.42N 83.40W
07/24/2020                   CLAIBORNE          TN   PUBLIC

            A FEW TREES DOWN.

&&

DH
Local storm report, Jul 24, 4:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 ENE SNEEDVILLE        36.55N 83.17W
07/24/2020                   HANCOCK            TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

DH
Local storm report, Jul 24, 4:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     MAYNARDVILLE            36.24N 83.80W
07/24/2020                   UNION              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE AREA.

0503 PM     TSTM WND DMG     2 E TURTLETOWN          35.12N 84.32W
07/24/2020                   POLK               TN   PUBLIC

            SEVERAL TREES DOWN AND HAIL UP TO PENNY
            SIZE.

0513 PM     TSTM WND DMG     2 NNE MALONEYVILLE      36.11N 83.82W
07/24/2020                   KNOX               TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN.

0430 PM     TSTM WND DMG     2 S PAULETTE            36.16N 83.90W
07/24/2020                   KNOX               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0530 PM     TSTM WND DMG     2 ENE SNEEDVILLE        36.55N 83.17W
07/24/2020                   HANCOCK            TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0505 PM     TSTM WND DMG     1 N SNEEDVILLE          36.56N 83.21W
07/24/2020                   HANCOCK            TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE AREA.

0529 PM     TSTM WND DMG     4 SSE HOWARD QUARTER    36.42N 83.40W
07/24/2020                   CLAIBORNE          TN   PUBLIC

            A FEW TREES DOWN.

0437 PM     TSTM WND DMG     7 NW HOWARD QUARTER     36.55N 83.49W
07/24/2020                   CLAIBORNE          TN   PUBLIC

            SEVERAL TREES DOWN WITH HIGH WINDS.

0419 PM     TSTM WND DMG     2 E DUFF                36.45N 84.03W
07/24/2020                   CAMPBELL           TN   PUBLIC

            SEVERAL TREES DOWN.

&&
Local storm report, Jul 24, 4:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     1 W RUSSELLVILLE        36.26N 83.21W
07/24/2020                   HAMBLEN            TN   PUBLIC

            SEVERAL TREES DOWN ACROSS THE AREA.

&&

DH
Special weather statement, Jul 24, 4:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
559 PM EDT Fri Jul 24 2020

TNZ086-242245-
Northwest Monroe TN-
559 PM EDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONROE COUNTY UNTIL 645
PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madisonville, moving southeast at 5 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Madisonville, Vonore, Tellico Plains, Tariffville and Mount Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3552 8444 3560 8429 3547 8413 3535 8433
TIME...MOT...LOC 2159Z 324DEG 5KT 3552 8433

DH

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 24, 5:00 PM EST
Where
Scott County, 0.55 mi W of Hagan Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.820, -82.540

Several trees reported down just northeast of Fort Blackmore.

Thunderstorm Wind, Washington

When
July 24, 6:00 PM EST
Where
Washington County, 2.15 mi SSE of Ketron
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.620, -82.290

A few trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900052, 900053.